Alert archive / Minnesota / Special Weather Statements in 2021
Special Weather Statement, NWS Twin Cities, MN
NWS Twin Cities, MN issued this special weather statement at May 14, 2021, 5:59 PM CDT for Lac qui Parle County, Minnesota. It was in force for 46 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 14, 2021, 5:59 PM CDT (22:59 UTC)
- Expired
- May 14, 2021, 6:45 PM CDT
- In force
- 46 min
- Issued by
- NWS Twin Cities, MN
County Lac qui Parle County, MN
The radar
The Sioux Falls radar (KFSD), 164 km from the middle of the area, began a volume at 23:00 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 14, 6:30 PM CDT | HAIL 0.7 | Madison, MN | SEVERAL REPORTS OF ACCUMULATING PEA SIZED HAIL. A FEW STONES AS LARGE AS DIMES. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Aberdeen, SD (KABR), launched 12:00Z, 11.0 hours before the alert went out and 168 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1771 m above ground
- 0-6 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- 101 m²/s²
- 0-3 km storm-relative helicity
- 92 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
701 WWUS83 KMPX 142259 SPSMPX Special Weather Statement National Weather Service Twin Cities/Chanhassen MN 559 PM CDT Fri May 14 2021 MNZ054-142345- Lac Qui Parle- 559 PM CDT Fri May 14 2021 ...A STRONG THUNDERSTORM WILL AFFECT WEST CENTRAL LAC QUI PARLE COUNTY... At 559 PM CDT, a strong thunderstorm was located near Marietta, or 17 miles southeast of Milbank, moving east at 20 mph. Winds in excess of 30 mph and dime size hail are possible with this storm. Locations impacted include... Madison, Marietta, Cerro Gordo and Madison Airport. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. LAT...LON 4500 9642 4511 9641 4510 9606 4492 9607 TIME...MOT...LOC 2259Z 273DEG 18KT 4505 9635 $$ ETA
What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before this special weather statement went out at May 14, 3:15 PM CDT, 2 hours 44 minutes earlier.
Area forecast discussion, May 14, 3:15 PM CDT, 2 hours 44 minutes before
Area Forecast Discussion National Weather Service Twin Cities/Chanhassen MN 315 PM CDT Fri May 14 2021 .SHORT TERM...(This evening through Saturday night) Issued at 307 PM CDT Fri May 14 2021 Surface analysis this afternoon shows the Upper Midwest caught between a pair of east-west stalled frontal boundaries, one just north of the international border and a second from the mid- Mississippi River Valley region westward across the Central Plains into the Rockies. A weak surface low/trough feature is over far west- central MN. Aloft, a pattern of weak troughing over the eastern CONUS with weak ridging over the Rockies puts the Upper Midwest over modest northwest flow, contributing to the influx of Pacific moisture and cooler air over the region. The western ridge will nudge a bit eastward tonight through Saturday, which will also nudge the surface trough across MN and into western WI during the day Saturday. As such, ongoing precipitation scattered over the WFO MPX coverage area will be mainly limited to eastern portions late Saturday into Saturday night. The added moisture, which has taken the form of cloud cover due to the pronounced dry layer in the lower 6-8 kft, has helped keep convection in check but a few isolated thunderstorms have finally popped in the far eastern Dakotas along the MN state line, where sunlight is most prevalent to aid in heightened instability. While SPC has eliminated the Marginal Risk, some thunderstorms with sub-severe hail cannot be ruled out due to steepened lapse rates with the colder air aloft. Any thunderstorms will dissipate late tonight with no additional thunderstorms expected with the possible precipitation over eastern parts of the coverage area Saturday into Saturday night. Temperatures are still expected to warm, mainly due to increasing H7- H5 heights late tonight through Saturday night, since full sunshine on Saturday is not necessarily expected with the surface trough slogging its way across MN/WI. That said, highs are still expected to increase from the 60s area-wide today to the mid-60s to mid 70s tomorrow. Lows both tonight and tomorrow night will generally run in the mid 40s to lower 50s. .LONG TERM...(Sunday through Friday) Issued at 307 PM CDT Fri May 14 2021 Relatively benign weather returns for the start of next week, but a more active pattern does appear to develop by the end of next week. The period starts out with broad ridging taking hold over much of the CONUS during the later half of the weekend, and persisting into midweek. This will keep temperatures on the warmer end, with above normal temperatures returning after a lengthy absence. Highs in the upper 70s to low 80s look possible with overnight lows in the 50s to near 60 towards the later half of the week. The forecast looks mostly dry through midweek, with the main system of note being a low that cuts off over the southwestern US. A few disturbances spinning off of this feature could migrate into the area and bring some low precipitation chances into southern Minnesota, but overall dry weather is expected through at least Wednesday. An amplified trough moves onshore the Pacific Coast midweek, and ushers in more meridional flow into the region. This has the effect of amplifying and tilting the ridge more over the eastern US, allowing any disturbances shed off of the western trough to pass over the region. Guidance remains in fairly good agreement with depicting widespread precipitation chances Thursday into Friday, so have kept PoPs in the likely range for the end of next week. The meridional flow aloft will also allow for warmer and more humid Gulf air to flow into the region, which will likely lead to at least a few periods of thunderstorms. Anomalously high precipitable water values also return to the region, which increases the possibility of a soaking rainfall. && .AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon) Issued at 1251 PM CDT Fri May 14 2021 VFR to start at all terminals. KMPX radar shows scattered echoes approaching and crossing I-35 but it is hit-or-miss as to whether precipitation aloft is actually hitting ground. And if/where it is, it is still within VFR range, so any TEMPOs which have precip have maintained VFR conditions, just in lower ranges. Potentially, additional precipitation is expected in western MN later this afternoon with some heavier intensities than could drop visibility into MVFR range. Otherwise, going into this evening, precipitation chances drop off to a less-than-mentionable chance but not completely ruled out so have kept things dry after 00z. Ceilings are expected to drop as winds become lighter (but not altogether calm to promote fog) and moisture is trapped under the nightly inversion so MVFR to IFR ceilings can be expected overnight through daybreak Saturday. Conditions will steadily improve to VFR. Winds this afternoon will be breezy from the S and SW then speeds drop off tonight into tomorrow. KMSP...VFR to start and very likely VFR through any precipitation during the rest of this afternoon and early evening. Degraded conditions look to start after this evening's push and remain in place through the Saturday morning push, including ceilings below 1700ft. Not expecting IFR at MSP but that cannot be ruled out during the hours around sunrise. /OUTLOOK FOR KMSP/ Sun-Wed...VFR. Wind SE 5-10 kts. && .MPX WATCHES/WARNINGS/ADVISORIES... MN...None. WI...None. && SHORT TERM...JPC LONG TERM...ETA AVIATION...JPC
Hazardous weather outlook, May 14, 3:00 PM CDT, 2 hours 59 minutes before
Hazardous Weather Outlook National Weather Service Twin Cities/Chanhassen MN 300 PM CDT Fri May 14 2021 MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028- 152000- Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns- Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa- Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington- Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota- Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth- Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk- St. Croix-Pierce-Dunn-Pepin-Eau Claire- 300 PM CDT Fri May 14 2021 This Hazardous Weather Outlook is for portions of central and southern Minnesota, and west central Wisconsin. .DAY ONE...Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... SKYWARN spotter activation will not be needed.
In the hours before
Special weather statement, May 14, 5:59 PM CDT, 0 minutes before
Special Weather Statement National Weather Service Twin Cities/Chanhassen MN 559 PM CDT Fri May 14 2021 MNZ054-142345- Lac Qui Parle- 559 PM CDT Fri May 14 2021 ...A STRONG THUNDERSTORM WILL AFFECT WEST CENTRAL LAC QUI PARLE COUNTY... At 559 PM CDT, a strong thunderstorm was located near Marietta, or 17 miles southeast of Milbank, moving east at 20 mph. Winds in excess of 30 mph and dime size hail are possible with this storm. Locations impacted include... Madison, Marietta, Cerro Gordo and Madison Airport. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. LAT...LON 4500 9642 4511 9641 4510 9606 4492 9607 TIME...MOT...LOC 2259Z 273DEG 18KT 4505 9635 ETA
The office that day
Everything else NWS Twin Cities, MN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 14, 6:26 PM CDT | Special Weather Statement | MPX | Swift | 49 min |
| May 14, 6:40 PM CDT | Special Weather Statement | MPX | Lac qui Parle | 50 min |
Nearby
Special Weather Statements in Minnesota, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.